Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Binghamton, NY

February 25, 2017Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at Feb 25, 2017, 4:29 PM EST for Delaware County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2017, 4:29 PM EST (21:29 UTC)
Expired
Feb 25, 2017, 7:30 PM EST
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 75 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 4:45 PM ESTFLASH FLOODWalton, NYROADS FLOODED. .
Feb 25, 5:50 PM ESTFLASH FLOODFishs Eddy, NYPEAS EDDY ROAD WASHED OUT WITH DEEP GRAVEL BLOCKING EGRESS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WGUS51 KBGM 252129
FFWBGM
NYC025-260030-
/O.NEW.KBGM.FF.W.0004.170225T2129Z-170226T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
429 PM EST SAT FEB 25 2017

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Western Delaware County in central New York...

* Until 730 PM EST

* At 426 PM EST, emergency management officials reported heavy rain 
  across the warned area. Rising water was reported running over 
  roadways in Walton as well as Highway 8 in Masonville. 

* Some locations that will experience flooding include...
  Walton, Delhi, Colchester, Meredith, Hamden, Hancock, Franklin,
  Fishs Eddy, Harvard and Downsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4189 7505 4186 7514 4200 7535 4238 7517
      4235 7478

$$

PCF
1 follow-up statement
190 
WGUS71 KBGM 252302
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
602 PM EST SAT FEB 25 2017

NYC025-260030-
/O.CON.KBGM.FF.W.0004.000000T0000Z-170226T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware NY-
602 PM EST SAT FEB 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EST FOR
WESTERN DELAWARE COUNTY...

At 601 PM EST, local law enforcement reported heavy rain across the 
warned area. Up to two inches of rain have already fallen. Flash 
flooding is expected to continue.

Some locations that will experience flooding include...
Walton, Delhi, Colchester, Meredith, Hamden, Hancock, Franklin, Fishs
Eddy, Harvard and Downsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 4189 7505 4186 7514 4200 7535 4238 7517
      4235 7478

$$

KAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 4:24 PM EST, 5 minutes earlier.

Area forecast discussion, Feb 25, 4:24 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
424 PM EST Sat Feb 25 2017

.SYNOPSIS...
A strong cold will continue moving through the western
Catskills and the Poconos region through early evening with the
continued threat of thunderstorms with damaging winds and heavy
downpours. Temperatures will be cooler Sunday and Monday with
scattered snow showers and some lake effect snow east of Lake
Ontario.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Vigorous cold front making its way through the western Catskills
and the Poconos at 4 PM, will clear the area in about two
hours. Until then the threat for severe weather primarily for
damaging winds and flash flooding continues. This event is
being driven by very favorable winds fields, very moist airmass
and strong lift along boundary. Behind the front light to
moderate rain showers will continue into the early evening
hours.

Overnight, upper level trof axis moves through the region and a
much colder westerly flow develops over the area. Scattered
flurries and snow showers are possible later tonight. East of
Lake Ontario T85 drops enough (-12C) for some lake effect snow
showers with a 280 degree low level flow. Will increase pops
across the far northern forecast area into likely/categorical
pops. Moisture is limited and temperatures are marginal so only
light snow accumulations expected. Overnight lows will range in
the middle 20s to lower 30s.

Sunday...Brisk, cool westerly flow will continue over the region
with lake effect snow showers gradually weakening during late
morning into early afternoon. The low level flow will keep the
the activity primarily into northern Onondaga/Madison and
north/central Oneida county. Total snow accumulations will
range from 1 to 3 inches. Rest of the region will remain mostly
cloudy with highs in the lower to middle 30s.

Sunday night will be fairly quiet with surface high pressure off
the mid Atlantic coast. Moderating flow will keep temperatures
steady or rise slightly in the lake plain. Lows will range from
around 30 in the lake plain to middle and upper 20s elsewhere.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
The main focus in the short term tonight and Sunday will be the
potential for light lake effect snow and the gusty west winds.
As the system lifts nwd...a cold air mass will move in from the
w/nw...with 850mb temps around -11 to -13 deg C. A 270-280 deg
flow in the boundary layer and strong CAA over Lakes Erie and
Ontario will produce lake effect bands downwind of these lakes.
The depth of the mixed layer is only expected to top out around
5-6k ft...which may be sufficient for light LES through Sunday.
The most favorable area for up to 2-4 inches will be across nrn
Oneida County. The further south you go...near the
Thruway...amounts will likely be limited to 1-2 inches. Also,
may see an inch or so from an extended Lake Erie band into
central NY.

The other notable element tonight and Sunday will be the much
colder temperatures. Lows will be falling back into the
20s...which is more normal for this time of year. Highs will
only be climbing into the 30s on Sunday.

Winds tonight and Sunday morning will be quite gusty out of the
west. Expect sustained winds around 20 to 25 mph and gusts up to
35 mph possible.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A warming trend is forecast for the beginning of the long range
forecast period. Weak storm systems will bring a mix of snow and
rain to the region Tuesday and Wednesday, with mainly rain
during the daytime hours. Daily highs will climb from the middle 40s
on Monday to the middle 50s on Wednesday.

A strong cold front will pass late Wednesday. An eastern trough
will build down from Canada, setting the stage for a period of
colder than normal temperatures.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Strong cold front moving through the terminals at this time.
In general MVFR rain showers are expected through late
afternoon with occasional IFR thunderstorms with strong winds
at KRME/KBGM/KAVP until 20Z. Overnight, low level moisture and
a much colder airmass will lead to scattered flurries and low
VFR/MVFR ceilings. At KRME/KSYR, some lake effect snow showers
will bring MVFR snow showers into the terminals beginning around
10Z. On Sunday, low VFR/MVFR ceiling will continue under strato
cumulus.

Southwest winds at 15 knots with gusts around 25 knots shifting
to the west late this afternoon and continuing through Sunday.

OUTLOOK...

Sunday afternoon...Restrictions from lake-effect snow showers
probable at KSYR-KRME, with mainly VFR elsewhere.

Monday-Tuesday...Possible restrictions in light rain or snow
showers.

Wednesday...Possible restrictions in rain showers.

Thursday...Possible restrictions in light rain or snow
showers.

&&

.HYDROLOGY...
200 PM FRIDAY UPDATE...

There has been very little change to the thinking regarding the
impact of melting snow and forecast rainfall on the rivers
around Central NY this coming weekend. The bulk of snow and SWE
in the Upper Susquehanna and Delaware basins has nearly fully
released into the hydrologic system at this time, and rivers
are gradually responding. There remains an abundance of snow
cover in the northern half of Oneida county, and another mild
24 hours is still expected.

We now just wait on the rain to materialize tomorrow. Models
are honing in on about 0.50-1.00 inches with the bulk of any
widespread precipitation occurring across the northern counties
with less toward the NY-PA border. A narrow frontal rain band
moving through on Saturday afternoon could contribute to
significant rain rates for an hour, or so. In addition to the
river rises, localized water problems will have to be monitored
when the front sweeps through.

The Flood Watch continues for Oneida county, and NWS Buffalo
has already issued a very long lead time Flood Warning for the
Black River at Boonville. It's going to take the forecasted
rainfall to create a flood on Oneida Creek, so we will hold off
warning for that stream until confidence increases. This part of
our region is the area of most concern. Elsewhere, modest river
rises will occur on the Susquehanna and its tributaries with
flows expected to reach cautionary thresholds at several stream
gauges. There is a chance for these rivers to touch minor flood stage,
but confidence is low at this time and we will play the
situation conservatively.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 PM EST this evening for PAZ040.
NY...Flash Flood Watch until 6 PM EST this evening for NYZ046-057-
     062.
     Flood Watch through Sunday evening for NYZ009-037.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...RRM
HYDROLOGY...
Hazardous weather outlook, Feb 25, 4:33 AM EST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
433 AM EST Sat Feb 25 2017

NYZ015>018-022>025-036-PAZ043-044-047-048-072-260945-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
433 AM EST Sat Feb 25 2017

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ044>046-055>057-062-PAZ038>040-260945-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-
433 AM EST Sat Feb 25 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EST THIS MORNING THROUGH
THIS AFTERNOON...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-037-260945-
Northern Oneida-Southern Oneida-
433 AM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 25, 2:57 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     BEAR CREEK              41.18N  75.77W
02/25/2017                   LUZERNE            PA   911 CALL CENTER

            MULTIPLE TREES DOWN

&&

JML
Local storm report, Feb 25, 2:58 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
258 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     PITTSTON                41.33N  75.79W
02/25/2017                   LUZERNE            PA   911 CALL CENTER

            ROOF BLOWN OFF A RESIDENCE

&&

JML
Local storm report, Feb 25, 3:20 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             DURYEA                  41.35N  75.78W
02/25/2017  M1.00 INCH       LUZERNE            PA   TRAINED SPOTTER

&&

JML
Local storm report, Feb 25, 3:43 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             BEAR CREEK              41.18N  75.77W
02/25/2017  M1.00 INCH       LUZERNE            PA   TRAINED SPOTTER

&&

JML
Special weather statement, Feb 25, 3:50 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
350 PM EST SAT FEB 25 2017

NYZ046-057-062-PAZ040-252145-
Otsego NY-Sullivan NY-Delaware NY-Northern Wayne PA-
350 PM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...EASTERN OTSEGO...
DELAWARE...NORTHWESTERN SULLIVAN AND NORTHERN WAYNE COUNTIES UNTIL
445 PM EST...

At 350 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to 6 miles north of Colchester
to near Bethany. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rockland, Hyde Park, Oneonta, Walton, Delhi, Davenport, Worcester,
Middlefield, Colchester and Maryland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4236 7453 4188 7486 4163 7536 4164 7544
      4221 7516 4283 7492 4283 7489 4290 7487
      4289 7483 4283 7465 4276 7467 4263 7463
      4252 7471 4243 7462 4239 7453
TIME...MOT...LOC 2050Z 253DEG 16KT 4285 7478 4225 7505 4169 7530

DJN
Local storm report, Feb 25, 4:16 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      DICKSON CITY            41.47N  75.63W
02/25/2017                   LACKAWANNA         PA   911 CALL CENTER

            NUMEROUS ROADS FLOODED AND A FEW STRUCTURES SURROUNDED
            BY WATER. ALSO IN BLAKLEY AND DUNMORE.

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:10 AM ESTFlash Flood WatchBGMBroome, Chenango, Cortland, Delaware, Otsego, Sullivan and 1 more14 hr
Feb 25, 10:48 AM ESTSpecial Weather StatementBGMCayuga, Seneca, Yates42 min
Feb 25, 11:15 AM ESTRiver Flood WarningBGMChenango36 hr
Feb 25, 11:15 AM ESTRiver Flood WarningBGMCortland47 hr
Feb 25, 11:27 AM ESTRiver Flood WarningBGMBroome54 hr
Feb 25, 11:27 AM ESTRiver Flood WarningBGMBroome, Tioga47 hr
Feb 25, 11:34 AM ESTSpecial Weather StatementBGMCayuga41 min
Feb 25, 12:07 PM ESTSpecial Weather StatementBGMOnondaga53 min
Feb 25, 12:14 PM ESTSpecial Weather StatementBGMTioga31 min
Feb 25, 12:23 PM ESTSpecial Weather StatementBGMCortland37 min
Feb 25, 12:42 PM ESTSpecial Weather StatementBGMCortland33 min
Feb 25, 1:12 PM ESTSpecial Weather StatementBGMOneida33 min
Feb 25, 1:28 PM ESTSpecial Weather StatementBGMBroome, Chenango32 min
Feb 25, 1:32 PM ESTSpecial Weather StatementBGMBroome28 min
Feb 25, 1:58 PM ESTSpecial Weather StatementBGMOtsego32 min
Feb 25, 2:36 PM ESTSpecial Weather StatementBGMDelaware, Otsego39 min
Feb 25, 3:27 PM ESTAreal Flood AdvisoryBGMBroome, Chenango, Delaware, Otsego3 hr
Feb 25, 3:45 PM ESTFlash Flood WarningBGMOtsego6 hr
Feb 25, 3:50 PM ESTSpecial Weather StatementBGMDelaware55 min
Feb 25, 4:01 PM ESTSevere Thunderstorm WarningBGMDelaware29 min
Feb 25, 4:01 PM ESTSevere Thunderstorm WarningBGMDelaware, Sullivan44 min
Feb 25, 4:04 PM ESTTornado WarningBGMDelaware, Sullivan21 min
Feb 25, 4:19 PM ESTSevere Thunderstorm WarningBGMSullivan56 min
Feb 25, 4:35 PM ESTSevere Thunderstorm WarningBGMDelaware, Sullivan55 min
Feb 25, 4:58 PM ESTSevere Thunderstorm WarningBGMSullivan47 min
Feb 25, 5:01 PM ESTRiver Flood WarningBGMDelaware28 hr
Feb 25, 5:23 PM ESTAreal Flood WarningBGMDelaware6 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.